New York, 2009Tornado and Flash Flood in New York, August 2, 2009
August 2, 2009 · NWS BGM · 2 events in 2 counties and zones
Widespread showers and isolated thunderstorms associated with deep moisture ahead of a cold front brought heavy downpours with isolated flash flooding to parts of central New York. With some breaks of sun and modest destabilization, isolated thunderstorms became strong, with one storm producing a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and isolated thunderstorms associated with deep moisture ahead of a cold front brought heavy downpours with isolated flash flooding to parts of central New York. With some breaks of sun and modest destabilization, isolated thunderstorms became strong, with one storm producing a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 9:34 AM EST, 26 minutes earlier.
Area forecast discussion, Aug 2, 9:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT SUN AUG 2 2009
.SYNOPSIS...
A COLD FRONT WILL BRING RAIN ONCE AGAIN TO NEW YORK AND
PENNSYLVANIA. SOME OF THESE SHOWERS MAY BE HEAVY AT TIMES. THE
PRECIPITATION WILL EXIT THE AREA LATE THIS EVENING. MONDAY WILL
SEE MORE QUIET WEATHER, BEFORE ANOTHER COLD FRONT MOVES ACROSS THE
REGION ON TUESDAY, BRINGING ANOTHER ROUND OF SHOWERS AND SOME
THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND ISOLATED THUNDER COVERS THE AREA THIS
MORNING...AS DEEP MOISTURE AND GOOD FORCED ASCENT PREVAILS...OWING
TO OUR REGION BEING WITHIN THE ENTRANCE REGION OF AN UPPER JET
STREAK...AND NEAR A LOW-LEVEL WARM FRONT. HEAVY RAINFALL APPEARS
TO BE THE PRIMARY NEAR-TERM THREAT...ESPECIALLY ACROSS OUR
SOUTHEASTERN ZONES. BLENDED PWAT PRODUCTS LOOPED ON SATELLITE
IMAGERY...SHOW VALUES NEAR 2 HEADING INTO NORTHEAST PA AND THE
CATSKILLS...PRIMING THE ATMOSPHERE FOR HEAVY DOWNPOURS. OUR
CURRENT FLASH FLOOD WATCH SEEMS WELL PLACED. THIS SITUATION WILL
BE MONITORED CLOSELY INTO THIS AFTERNOON.
LATER ON TODAY...DURING THE AFTERNOON...PRECIPITATION COVERAGE MAY
BECOME MORE SCATTERED IN NATURE AS WE BREAK INTO THE WARM
SECTOR...PARTICULARLY ACROSS THE FINGER LAKES REGION. AT THAT
TIME...WE MAY SEE A FEW BREAKS IN THE CLOUDS...ALLOWING FOR MODEST
HEATING...HIGHS IN THE MID TO UPPER 70S. PRESENT INDICATIONS ARE
THAT DESTABILIZATION WILL BE SOMEWHAT LIMITED TODAY...WITH
MODIFIED 12Z SOUNDINGS AND MODEL FORECAST SOUNDINGS FOR LATE
AFTERNOON YIELDING ML CAPES MOSTLY FROM 500-1000 J/KG. THERE
CONTINUES TO BE DEEP-LAYERED SHEAR IN PLACE THOUGH (0-6 KM VALUES
OF 30-40 KT)...SO ANY STORMS THAT FORM WILL HAVE TO BE WATCHED.
ONLY MINOR TWEAKS MADE TO SKY COVER...TEMPERATURE...AND WIND GRIDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE PRECIPITATION WILL BEGIN TO DISSIPATE THIS EVENING. AS IT DOES
AND SKY COVER CLEARS...FOG MAY BE POSSIBLE ONCE AGAIN OVERNIGHT.
FOR MONDAY...THE WEATHER SHOULD BE RELATIVELY QUIET THROUGH THE
DAY AND EVENING HOURS AS WE WILL BE IN BETWEEN SYSTEMS. THE NEXT
SYSTEM WILL MOVE IN TUESDAY. THIS LOOKS TO BE A STRONGER COLD
FRONT WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE CWA
THROUGH THE DAY TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST WITH THIS
ISSUANCE. GFS AND ECMWF ARE IN REASONABLY GOOD AGREEMENT WITH
MOVEMENT OF THE MAIN FEATURES THROUGH THE END OF NEXT WEEK. NEXT
COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA TUESDAY NIGHT OR
EARLY WEDNESDAY WITH A CHANCE OF SHOWERS AND STORMS. DRY WEATHER
WITH NEAR TO BELOW NORMAL TEMPERATURES WILL FOLLOW BEHIND THE
FRONT THURSDAY INTO SATURDAY.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS WITH SOME MVFR CIGS AND IFR VSBYS IN
THUNDERSTORMS WITH HEAVY RAIN. AS A LARGE AREA OF RAIN OVER
CENTRAL PA MOVES IN LATER THIS MORNING MVFR WILL PREVAIL AT ALL
SITES. THIS RAIN WILL MOVE OUT THIS AFTN...SO CONDITIONS WILL LIFT
TO VFR...WITH SCT MVFR IN SHOWERS. AGAIN A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...BUT CHANCES CURRENTLY APPEAR TO
BE LOW ENOUGH TO LEAVE THUNDER OUT OF THE TAFS FOR NOW. SOME
CLEARING AND MAINLY VFR CONDITIONS ARE EXPECTED THIS
EVENING...BEFORE FALLING TO AT LEAST MVFR IN FOG LATE TONIGHT.
KELM SHOULD FALL TO LIFR WITH CALM WINDS AND SCT CLOUDS.
.OUTLOOK...
MON TO TUE AM...CONDS IMPRVG TO VFR UNDER HIPRES. COULD BE IFR IN
EARLY MORNING FOG.
TUE PM TO WED...MVFR IN SHOWERS AND TS.
THU...MAINLY VFR WITH AGAIN THE POSSIBILITY OF EARLY MORNING FOG
AT KELM.
&&
.HYDROLOGY...
FFG ISSUED FOR THE CWA SHOWS NE PA WILL BE SUSCEPTIBLE TO FLASH
FLOODING WITH ONLY 1 TO 1.5 INCHES OF RAIN IN AN HOUR OVER MUCH OF THE
AREA. GIVEN THIS...HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF NE
PA AS WELL AS DELAWARE AND SULLIVAN COUNTIES IN NY. SMALL
STREAMS...CREEKS..AND LOW LYING URBAN AREAS HAVE THE POTENTIAL TO
FLOOD THROUGH THIS EVENING.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ039-040-
043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ057-062.
&&
SYNOPSIS...
NEAR TERM...MLJ
SHORT TERM...
LONG TERM...MSE
AVIATION...TACHazardous weather outlook, Aug 2, 2:36 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM EDT SUN AUG 2 2009
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
336 AM EDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ044-047-048-072-030745-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
336 AM EDT SUN AUG 2 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ057-062-PAZ039-040-043-030745-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
336 AM EDT SUN AUG 2 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 4:35 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 AM EDT SUN AUG 2 2009
NYZ015>018-022-023-025-021030-
CAYUGA NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS
NY-YATES NY-
535 AM EDT SUN AUG 2 2009
...LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN YATES...
NORTHEASTERN STEUBEN...NORTHWESTERN SCHUYLER...NORTHWESTERN
TOMPKINS...SENECA...SOUTHERN CAYUGA AND WESTERN ONONDAGA COUNTIES...
* AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEHIGH VLY
JCT TO URBANA...AND MOVING NORTHEAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
MONTEZUMA AND FAYETTE AT 540 AM EDT...
WILLARD AND ROMULUS AT 545 AM EDT...
LAKEMONT AND FOSTERVILLE AT 550 AM EDT...
UNION SPRINGS AND THROOPSVILLE AT 555 AM EDT...
LODI AND HAYTS CORNERS AT 600 AM EDT...
SHELDRAKE SPGS AND SENNETT AT 605 AM EDT...
JACKS REEF AND WILLETS AT 610 AM EDT...
SHELDRAKE AND MEMPHIS AT 615 AM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
SI
Flash Flood, Sullivan
- When
- August 2, 10:00 AM EST to 1:00 PM EST
- Where
- Sullivan County, 0.15 mi S of Jeffersonville to 0.17 mi WSW of Jeffersonville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.778, -74.930
Flooding occurred on Route 164 and State Route 52 in Jeffersonville.
Tornado, Broome
- When
- August 2, 12:35 PM EST to 12:37 PM EST
- Where
- Broome County, 0.73 mi NE of Kirkwood to 0.8 mi NE of Kirkwood
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.036, -75.769
A National Weather Service survey team confirmed a tornado near Kirkwood. The tornado first touched down at the bottom of a hill behind a stand of trees, with three trees heavily damaged. The tornado moved northeast for about 175 yards and then lifted.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193376, 193379.